Does Advil Have Acetaminophen? We Break Down the Facts
Acetaminophen is one of the most commonly taken medications in the United States, with an estimated 52 million consumers — 23% of adults in the country — using medications that contain this pain reliever each week, according to the Consumer Healthcare Products Association. What's more, over 600 regularly used medications contain acetaminophen. But not everyone who takes these medicines knows what acetaminophen is and how it affects the body. Furthermore, many people may not realize which of the medications they take may contain acetaminophen.
Another pain reliever people take often? Advil, which is a brand of painkillers that’s usually formulated with ibuprofen — a nonsteroidal anti-inflammatory drug. If you frequently use Advil to relieve pain, you might be wondering if this brand uses acetaminophen in its medicines — and what the difference is between acetaminophen and other pain relievers, such as ibuprofen. Learn more about these drugs and the types of Advil that incorporate them to understand safer usage of over-the-counter painkillers.
What Is Acetaminophen, and Is It in Advil?
Let’s start with the basics. Acetaminophen is a pain reliever and fever reducer that works by "chemically blocking pain receptor signals in the body," according to the Mayo Clinic. Many people use acetaminophen to treat ailments like headaches, muscle aches, backaches, sore throats, colds, cases of flu, fevers and even some chronic conditions such as arthritis. First synthesized in 1878, the drug has been widely available under the brand names Tylenol and Panadol. However, these are only two out of many name brand medications marketed to treat pain.
Advil is a brand name of several types of over-the-counter medications, including standard Advil, Advil Liqui-Gels, Advil Migraine and Advil Dual Action, which all contain anti-inflammatory ibuprofen as their primary pain reliever. The only Advil product that contains acetaminophen is Advil Dual Action. This medication specifically combines ibuprofen with acetaminophen to relieve pain. Advil Dual Action is the first and only FDA-approved pain reliever that combines the two painkillers to allow users to take a lower daily dose of both ingredients. All other Advil products contain the active ingredient ibuprofen, and some, like Advil P.M., contain the antihistamine diphenhydramine to aid with sleep.
If you're wandering the aisles of your local drugstore, rest assured you'll be able to tell whether Advil has acetaminophen. On the front of the Advil Dual Action box, you'll see the language "with acetaminophen" to clarify. Unless the brand reformulates its products, other Advil-branded medicines besides Advil Dual Action won’t contain acetaminophen.
Advil and Acetaminophen Are Common — But Are They Safe?
Generally, both Advil and acetaminophen are safe, and they’re safe to use together in a formulation such as Advil Dual Action. However, if you take multiple medications or want to be sure these drugs or a combination of them are safe for you to use, you should always talk to your doctor first.
In some cases, these drugs aren’t safe to use, and you shouldn’t purchase them over the counter without consulting a physician first. Specifically, people who have advanced liver disease should avoid using acetaminophen, as it can damage the liver. Individuals who drink more than three alcoholic drinks per day or who have been diagnosed with alcoholic liver disease should also avoid acetaminophen. Heavy or inappropriate use of acetaminophen has been linked to kidney disease and bleeding in the digestive tract.
Anti-inflammatory pain relievers can have some effects on your cardiovascular system — primarily that they can increase your risk of having a heart attack or stroke, which is another reason why it’s important to take care when using them. If you’ve recently undergone or are preparing to undergo heart bypass surgery, you should avoid using any type of Advil. Smokers and people who have been diagnosed with heart disease, high blood pressure, high cholesterol, diabetes, liver or kidney disease, or asthma should speak to their doctor before using Advil.
Acetaminophen is a widely accepted pain reliever during pregnancy when used as needed and at the lowest effective dose, but using ibuprofen during pregnancy is typically not advised. Both of these drugs may pass through breastmilk. Therefore, people who are pregnant and people who are nursing should take caution and contact their doctor before using acetaminophen or ibuprofen.
Do not take more acetaminophen than directed; overdosing on the drug can cause liver damage in some cases. It's also important to avoid using acetaminophen if you’re using other drugs containing the pain reliever, as this may lead to an unexpected overdose. It's always recommended that you speak with your doctor before taking any new medications or using pain relievers regularly. As always, you should only use Advil and acetaminophen as directed and with your doctor’s approval if you have certain health conditions. Look for instructions, including dosing and frequency of use, on the back of each bottle before taking either medication.
Alternatives to Advil and Acetaminophen
Depending on your personal preferences, pain threshold and severity of pain, you may want to seek alternatives to Advil and acetaminophen.
If you're looking for a natural way to relieve neck and back pain, consider practicing yoga. Yoga combines mindfulness with various body poses and stretches as a form of low-impact exercise, which is positively associated with reducing chronic pain. Various studies have shown that yoga can help reduce back pain, neck pain and some symptoms of arthritis. What's more, regular yoga practice is also associated with reduced psychological distress (such as depression and anxiety) in some studies, indicating the benefits of yoga can extend beyond physical pain relief.
If you have pain in specific areas, such as in your hands due to arthritis, you might consider using a pain-relieving topical cream. Topicals contain a variety of active ingredients and have been reported to reduce pain for some individuals. Of course, yoga and topicals aren't always effective for severe pain such as chronic pain or pain due to some injuries.
If you're living with severe or chronic pain, ask your doctor about naproxen. Similar to Advil, naproxen is a nonsteroidal anti-inflammatory drug typically sold under the brand name Aleve. Naproxen’s effects can last up to 12 hours in some cases, while the pain relief from ibuprofen and acetaminophen only lasts up to six hours.
Depending on your needs and the source of your pain, your doctor may prescribe opioids. These are a powerful class of pain-relieving drugs that are only available with a prescription from your doctor. You should only take opioids as directed, as they can be harsh on your liver and have the potential to be highly addictive. These medications are often prescribed for patients experiencing pain from surgeries, severe injuries and chronic conditions.
While acetaminophen is a popular pain-relieving drug, it only appears in some medications. Advil, although widely used, doesn't always contain acetaminophen. In any case, you should only use over-the-counter medications and prescription drugs as directed. If you have any questions about using pain relievers, talk to your doctor about what methods and medications may be right for you.